Kansas, 2012

Hail and Damaging Winds in Kansas, July 25, 2012

July 25, 2012 · NWS DDC · 8 events in 3 counties and zones

An upper level short wave trough moving east across the area combined with a weak cool front to help produced scattered thunderstorms a few of which had become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough moving east across the area combined with a weak cool front to help produced scattered thunderstorms a few of which had become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:58 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 25, 2:58 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT WED JUL 25 2012

...UPDATED FOR LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 312 PM CDT WED JUL 25 2012

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST
ACROSS WESTERN KANSAS TONIGHT. AN ASSOCIATED COOL FRONT WILL ALSO
MOVE EAST OVERNIGHT FROM FAR WESTERN KANSAS WITH WINDS SHIFTING TO
THE NORTH. INITIALLY SOME THUNDERSTORMS WILL DEVELOP THIS EVENING
MAINLY EAST OF A HAYS TO ASHLAND LINE WITH A VORTICITY MAX, HIGHER
INSTABILITY, AND CAPES RUNNING AROUND 1500 J/KG. SOME STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 OR 60 MPH. ANOTHER AREA
OF THUNDERSTORMS IS EXPECTED JUST BEHIND THE COLD FRONT LATER
TONIGHT TILL AROUND MIDNIGHT TO 3 AM THEN GRADUALLY DECREASE IN
COVERAGE. SOME OF THESE STORMS MAY HAVE LOCALLY HEAVY DOWNPOURS
AND WIND GUSTS TO 40 MPH, HOWEVER WITH WEAK UPPER LEVEL SUPPORT,
LESS INSTABILITY, AND WEAKER SURFACE MOISTURE CONVERGENCE AFTER
DARK, SEVERE WEATHER IS NOT ANTICIPATED. WILL CONTINUE WITH
INCREASING POPS TO AROUND 50 PERCENT AT HAYS TO 30 TO 40 PERCENT
ELSEWHERE FOR TONIGHT. SHORT TERM OPERATIONAL MODELS QPF AND POP
FIELDS COMING INTO MORE AGREEMENT OVERNIGHT. THAT SAID THE HRRR
MESOSCALE MODEL NOW SHOWING LESSER CHANCES ESPECIALLY IN A
CORRIDOR FROM DIGHTON TO DODGE CITY WITH MUCH OF THE STORMS
STAYING EAST AND WEST OF DODGE CITY.

ON THURSDAY AS THE UPPER LEVEL TROUGH AND ASSOCIATED COOL FRONT
MOVE EAST LOOK FOR CLEARING SKIES AND NORTH WINDS BECOMING
NORTHEASTERLY AT 10 TO 20 MPH.

OVERNIGHT LOWS WILL RUN FROM THE MID AND UPPER 60S IN THE WEST FROM
HAYS TO LIBERAL AND WEST AND FROM 70 TO 75 EAST OF THAT LINE. FOR
THURSDAY LOOK FOR HIGHS IN THE MID 90S WEST TO THE MID AND UPPER 90S
EAST OF THE AFOREMENTIONED LINE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 344 PM CDT WED JUL 25 2012

THE ECMWF, GFS AND GFS ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH
THE LARGE SCALE UPPER-LEVEL PATTERN OVER THE NEXT WEEK. UPPER LEVEL
RIDGING WILL EDGE EASTWARD ACROSS THE HIGH PLAINS FROM THURSDAY INTO
SATURDAY. LOW LEVEL CONVERGENCE BOUNDARIES WILL BE LACKING SO THAT
PRECIPITATION CHANCES ARE LOW. TEMPERATURES SHOULD REMAIN RATHER
HOT AROUND 100F. UPPER LEVEL RIDGING WILL BUILD ACROSS OKLAHOMA
FROM SUNDAY INTO TUESDAY. VERY HOT AIR WILL BE SITUATED ALONG AND
JUST NORTH OF THE UPPER LEVEL RIDGE AXIS, WITH HIGHS FROM 100 TO
110F. THE ECMWF SHOWS A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
NORTHERN PERIPHERY OF THE UPPER RIDGE, WITH COOLER TEMPERATURES TO
THE NORTH AND BLAZING HOT TEMPERATURES TO THE SOUTH. IT CURRENTLY
APPEARS THAT THE VERY HOT TEMPERATURES MAY BE CONFINED TO SOUTH
CENTRAL AND PARTS OF SOUTHWEST KANSAS, WITH THE COOLER READINGS TO
THE NORTH. ISOLATED THUNDERSTORM CHANCES CANNOT BE RULED OUT ANY
DAY IN THIS PERIOD GIVEN THAT WESTERN KANSAS WILL BE SITUATED
ALONG THE EDGE OF THE WESTERLIES WHERE WEAK SURFACE BOUNDARIES
OFTEN RESIDE IN SUMMER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1155 AM CDT WED JUL 25 2012

A COLD FRONT WILL MOVE ACROSS THE TAF SITES BETWEEN 01-03Z THIS
EVENING WITH A CHANCE FOR THUNDERSTORMS. THUNDERSTORM CHANCES
DIMINISH AFTER 06-08Z TONIGHT AS THE COLD FRONT CONTINUES
SOUTHEASTWARD. SOME STORMS COULD PRODUCE WIND GUSTS TO 40-50 KT AND
SMALL HAIL TO DIME SIZE. SOUTHERLY WINDS OF 15-22 KT WILL SHIFT TO
NORTH TO NORTHEASTERLY 10-22 KT. EXPECT VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67 101 /  40  10  10  10
GCK  68  96  66 100 /  20  10  10  10
EHA  67  95  67  98 /  20  10  10  10
LBL  69  96  67 100 /  30  10  10  10
HYS  68  97  67 101 /  30  10  10  10
P28  75  98  71 103 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, Jul 25, 2:35 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED JUL 25 2012

KSZ030-031-043>046-061>066-074>081-084>090-262045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
335 PM CDT WED JUL 25 2012 /235 PM MDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A LINE FROM HAYS
TO DODGE CITY AND MEADE LATE THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT. SOME OF THESE STORMS MAY HAVE WIND GUSTS FROM 50 TO
60 MPH ALONG WITH SMALL HAIL TO DIME SIZE. LATER THIS EVENING AND
OVERNIGHT MORE THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH A COLD FRONT. THESE STORMS MAY HAVE
SOME LOCALLY HEAVY DOWNPOURS AND WINDS TO 40 OR 50 MPH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 25, 3:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED JUL 25 2012

KSZ079-080-252215-
EDWARDS-KIOWA-
408 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA AND
SOUTHEASTERN EDWARDS COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF CENTERVIEW...
MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS COUNTIES...
INCLUDING THE CITIES OF FELLSBURG AND TROUSDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3783 9929 3797 9905 3762 9903 3764 9928
      3774 9930
TIME...MOT...LOC 2108Z 235DEG 12KT 3772 9924

SUGDEN
Special weather statement, Jul 25, 3:21 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT WED JUL 25 2012

KSZ046-252215-
RUSH-
421 PM CDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH COUNTY...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BISON...MOVING NORTHEAST
AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN EASTERN RUSH COUNTY...INCLUDING THE CITIES OF TIMKEN...
BISON AND OTIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3846 9903 3838 9923 3861 9934 3870 9903
      3869 9902
TIME...MOT...LOC 2121Z 242DEG 10KT 3852 9922

SUGDEN

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
July 25, 3:25 PM CST
Where
Rush County, 1.28 mi ESE of Bison
Measured
0.75 in hail
Reported by
Public
Coordinates
38.510, -99.180

Winds were also gusting to 50 mph while the hail was falling.

Thunderstorm Wind, Rush

When
July 25, 3:34 PM CST
Where
Rush County, Bison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.520, -99.200

Winds were estimated to be gusting to at least 60 MPH.

Thunderstorm Wind, Rush

When
July 25, 3:40 PM CST
Where
Rush County, 3.51 mi NW of Bison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.560, -99.240

Winds were estimated to be gusting to at least 60 MPH.

Hail, Trego

When
July 25, 4:55 PM CST
Where
Trego County, 6.38 mi NE of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Public
Coordinates
38.840, -99.710

Hail, Trego

When
July 25, 6:05 PM CST
Where
Trego County, 4.67 mi NNE of Voda
Measured
1.75 in hail
Reported by
Public
Coordinates
39.110, -99.980

Hail varied from the size of quarters to the size of golf balls.

Thunderstorm Wind, Finney

When
July 25, 8:01 PM CST
Where
Finney County, 3.5 mi N of (Gck)garden City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.720

Thunderstorm Wind, Finney

When
July 25, 8:15 PM CST
Where
Finney County, 1.77 mi ENE of (Gck)garden City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.940, -100.700

Winds were estimated to be 55 to 60 MPH.

Hail, Finney

When
July 25, 8:26 PM CST
Where
Finney County, 2.81 mi WNW of Mansfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.930, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404866, 404870, 404871, 404867, 404868, 404872, 404873, 404869.